Kansas, 2019

Flash Flooding and Hail in Kansas, July 1, 2019

July 1, 2019 · NWS GLD · 20 events in 2 counties and zones

25 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms produced considerable wind gusts up to 70 mph, localized flash flooding, and a few hail reports to 1.25 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 1, 2:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 1, 2:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
252 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 135 PM MDT Mon Jul 1 2019

Today we will see another hot day, with temperatures above normal.
Tomorrow this is expected to drop a couple of degrees, but daily
highs will remain in the upper 80s to lower 90s.

Looking aloft the ridge that prevailed over the area this past
weekend, has further relaxed and weakened. Although we do still have
decent moisture, we are lacking forcing and with deep-layer shear
progressively lower the further south you go in our area. This will
inhibit our ability to generate convection.

So, with that stated, chances of showers and storms this afternoon
have decreased, but still cannot rule out an isolated severe storm
or two this evening. Expected threats include hail and strong winds.
SPC has taken our CWA from a slight risk down to marginal across the
area. Expecting weak multicellular clusters of storms, similar to
what we have seen the past couple of evenings.

Tonight, not expecting any weather, but overnight lows will drop
into the 60s. Similar story for tomorrow, with an even lower chance
for storms.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon Jul 1 2019

At the start of the forecast period, a broad upper ridge will extend across
the Central High Plains with southwest flow aloft over the Tri-
State area. An upper trough centered over southern Washington and
northern Oregon will give the region a chance for daily showers
and thunderstorms as several disturbances are pushed into the
region.

Tuesday evening, a shortwave trough will progress east, bringing a chance for a
few isolated showers and thunderstorms to the region. 700-500mb
lapse rates are marginal as are CAPE values. At this point in
time, am not anticipating severe weather across the forecast area.
Temperatures will range in the mid-80s to mid-90s for highs and
the upper 50s in northeastern Colorado to the low 70s in Kansas
for lows.

A mid-level shortwave will enter the region, bringing a chance of a few showers and
thunderstorms in the afternoon and evening. Storms are expected
to kick off along a boundary around the Kansas-Colorado border.
With MLCAPE values of 2000+ J/kg, SBCAPE values of 2000+ J/kg,
700-500mb lapse rates potentially ranging from 7-8 C/km, and the
boundary, cannot entirely rule out a few strong to severe storms.

Independence Day, the upper trough over the northwestern CONUS will slowly progress
eastward, kicking another shortwave trough into the region.
Showers and thunderstorms will be possible. Temperatures will
range from the upper 80s to mid-90s for highs and upper 50s in
northeastern Colorado to the lower 70s in Kansas.

The remainder of the forecast, the upper trough will deamplify as
it moves east, over the Dakotas. Several shortwaves will move
through the area during this time. A few showers and thunderstorms
cannot be entirely ruled out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 135 PM MDT Mon Jul 1 2019

Throughout the remainder of the TAF period, VFR conditions are
expected. Removed chances of thunderstorms, because confidence is
too low at this time to keep in a prevailing group.

Winds are expected to remain at 5-10 kts with variable direction
through the afternoon today and tomorrow. Relaxing in the evening
hours.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...AW
AVIATION...EV
Hazardous weather outlook, Jul 1, 10:28 AM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1028 AM MDT Mon Jul 1 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1028 AM MDT Mon Jul 1 2019 /1128 AM CDT Mon Jul 1 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and damaging wind gusts up to 70 mph will be possible this afternoon
and evening, primarily in eastern Colorado and areas west of Highway
83 in Kansas and Nebraska. Isolated flash flooding cannot be ruled
out in association with any slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Thunderstorm chances remain during the late afternoon and evening
hours every day through Monday. Severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not required, but reports are greatly appreciated.

In the hours before

Special weather statement, Jul 1, 2:58 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
258 PM MDT Mon Jul 1 2019

COZ092-KSZ027-012115-
Cheyenne County CO-Wallace KS-
258 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND WESTERN WALLACE COUNTIES IN WEST CENTRAL
KANSAS UNTIL 315 PM MDT...

At 258 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Sharon Springs to 4 miles
southwest of Weskan. Movement was northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Weskan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3870 10224 3912 10196 3914 10191 3913 10187
      3913 10168 3872 10199
TIME...MOT...LOC 2058Z 234DEG 9KT 3908 10185 3881 10202

Husted
Special weather statement, Jul 1, 3:23 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
323 PM MDT Mon Jul 1 2019

COZ092-KSZ013-027-012200-
Cheyenne County CO-Wallace KS-Sherman KS-
323 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS
AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 400 PM
MDT...

At 323 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Sharon Springs to 4 miles
southwest of Weskan. Movement was northeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Weskan and Arapahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 10232 3905 10211 3905 10205 3915 10205
      3921 10201 3922 10167 3887 10187 3869 10206
TIME...MOT...LOC 2123Z 204DEG 11KT 3910 10188 3883 10204

Husted
Special weather statement, Jul 1, 3:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
441 PM CDT Mon Jul 1 2019

KSZ002-012215-
Rawlins KS-
441 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAWLINS COUNTY UNTIL 515
PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atwood, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Atwood, Ludell, Blakeman and Beardsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3968 10107 3971 10126 3992 10120 3985 10089
TIME...MOT...LOC 2141Z 196DEG 14KT 3978 10110

Husted
Special weather statement, Jul 1, 3:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
356 PM MDT Mon Jul 1 2019

KSZ001-013-012230-
Sherman KS-Cheyenne KS-
356 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND
NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 430 PM
MDT/530 PM CDT/...

At 356 PM MDT/456 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Goodland, moving north at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne and northeastern Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3949 10145 3941 10154 3945 10172 3964 10176
      3965 10141
TIME...MOT...LOC 2156Z 185DEG 8KT 3951 10165

Husted

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail, 3 flash flood, 1 lightning. Local standard time, as filed.

Hail, Rawlins

When
July 1, 4:00 PM CST
Where
Rawlins County, 1.04 mi WSW of Atwood Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.822, -101.047

Hail, Rawlins

When
July 1, 4:00 PM CST
Where
Rawlins County, 1.1 mi NW of Atwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.813, -101.062

Hail, Rawlins

When
July 1, 4:05 PM CST
Where
Rawlins County, 1.48 mi NNW of Atwood Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.850, -101.040

Also reported 60 mph winds and possible wind damage. Report received via Facebook with pictures and video.

Thunderstorm Wind, Rawlins

When
July 1, 4:05 PM CST
Where
Rawlins County, 1.48 mi NNW of Atwood Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -101.040

Quarter size hail was also reported. Report was received via Facebook with video of wind gusts and possible damage.

Thunderstorm Wind, Sherman

When
July 1, 3:09 PM MST
Where
Sherman County, 11.9 mi NE of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.510, -101.570

Pea size hail was also reported.

Thunderstorm Wind, Rawlins

When
July 1, 4:10 PM CST
Where
Rawlins County, 3.2 mi NW of Ludell
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.886, -101.008

Dime size hail also reported.

Thunderstorm Wind, Rawlins

When
July 1, 4:15 PM CST
Where
Rawlins County, 1.93 mi W of Atwood
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.804, -101.086

Spotter reported wind gusts to 70 mph.

Hail, Sherman

When
July 1, 3:30 PM MST
Where
Sherman County, 11.9 mi NE of Goodland Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.510, -101.570

Hail, Sherman

When
July 1, 3:54 PM MST
Where
Sherman County, 1.48 mi NNW of Goodland Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
39.390, -101.710

Thunderstorm Wind, Sherman

When
July 1, 3:55 PM MST
Where
Sherman County, 9.09 mi NNE of Goodland Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.490, -101.630

Hail, Rawlins

When
July 1, 5:00 PM CST
Where
Rawlins County, 4.84 mi S of Mc Donald
Measured
0.88 in hail
Reported by
Public
Coordinates
39.710, -101.370

Thunderstorm Wind, Rawlins

When
July 1, 5:00 PM CST
Where
Rawlins County, 4.84 mi S of Mc Donald
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.710, -101.370

Six to eight inch tree limbs were blown down. Part of a metal wind break made of 2x6 was blown down.

Thunderstorm Wind, Sherman

When
July 1, 4:00 PM MST
Where
Sherman County, 11.9 mi NE of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.510, -101.570

Rainfall over two inches was also reported. A small ditch near this area was about to overfill its banks.

Flash Flood, Sherman

When
July 1, 4:15 PM MST
Where
Sherman County, 13 mi N of Edson to 12.76 mi NE of Goodland Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.518, -101.550

Flash flooding at least 6 inches deep across the road way was reported near the intersection of road 75.2 and County Rd 28. The nearby Beaver Creek was also threatening to overflow its banks.

Thunderstorm Wind, Rawlins

When
July 1, 5:40 PM CST
Where
Rawlins County, Mc Donald
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -101.370

Wind gusts to 70 mph were reported.

Thunderstorm Wind, Sherman

When
July 1, 5:09 PM MST
Where
Sherman County, 8.25 mi NNE of Goodland Arpt
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.480, -101.640

A wind gust to 68 mph was measured.

Thunderstorm Wind, Sherman

When
July 1, 5:12 PM MST
Where
Sherman County, 8.25 mi NNE of Goodland Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.480, -101.640

Flash Flood, Sherman

When
July 1, 5:16 PM MST
Where
Sherman County, 7.98 mi N of Goodland Arpt to 8.13 mi N of Goodland Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.485, -101.701

Several county roads in northern Sherman County were flooded and impassable due to heavy rains about 5 miles north of Goodland.

Lightning, Rawlins

When
July 1, 6:20 PM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Property damage
$1,000
Reported by
Public
Coordinates
39.810, -101.040

Lightning damage was reported from a thunderstorm in Atwood. The report was received via Facebook message with a picture showing minor damage to a brick chimney with a few bricks damaged.

Flash Flood, Rawlins

When
July 1, 8:25 PM CST
Where
Rawlins County, 9.07 mi S of Beardsley to 9.52 mi S of Beardsley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.689, -101.217

Flooding of rural county roads was reported as Beaver Creek started to overflow its banks due to heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836181, 836182, 836183, 836190, 836191, 836192, 836193, 836184, 836186, 836194, 836187, 836189, 836195, 866219, 836196, 836197, 836198, 866220, 836188, 866221.